Minnesota, 2018

Winter Weather in Minnesota, February 5, 2018

February 5, 2018 · NWS FSD · 3 events in 3 counties and zones

A disturbance rotating around a large Canadian upper vortex brought a period of enhanced frontogenetic forcing through the Missouri River valley and eastward across northwest Iowa and far southern Minnesota. Snowfall averaged from 2 to 5 inches.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A disturbance rotating around a large Canadian upper vortex brought a period of enhanced frontogenetic forcing through the Missouri River valley and eastward across northwest Iowa and far southern Minnesota. Snowfall averaged from 2 to 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 5, 5:17 AM CST, 43 minutes earlier.

Area forecast discussion, Feb 5, 5:17 AM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
517 AM CST Mon Feb 5 2018

.SHORT TERM...(Today and Tonight)
Issued at 231 AM CST Mon Feb 5 2018

Snow is on the way!  A fast moving shortwave is already producing
moderate snow across western South Dakota early this morning. Most
of this snow will be produced by a broad area of modest warm
advection that is expected to spread eastward quickly this morning.
Initial soundings show a very dry atmosphere aloft, which could slow
the initial arrival of snow slightly. However, it will be likely
one of those sudden visibility drops as the intense lift is able
overcome the dry air. The right entrance region of a jet focused over
the Great Lakes will help support further upscale growth of
precipitation over the eastern half of the CWA by mid morning. As
previously mentioned, high resolution models are suggesting some
influence from a slightly more unstable environment over central
Nebraska. As this airmass advects northeastward, it could serve
to enhance snowfall rates over Northwest and North Central Iowa
later in the morning. This progressive system will have already
moved east of the area by mid-day with most areas dry by 1pm.

As far as QPF is concerned, have blended in a higher percentage
of short term high resolution guidance, which does allow for a
slight northward bump in QPF over southern Minnesota and reduced
snowfall over the extreme southwestern portions of the CWA.
Generally, appears a fairly widespread 2 to 4" snow is expected,
with a chance for a few 5" amounts in portions of northwestern and
north central Iowa.

Will go ahead and extend the advisory a bit further north and west
this morning given the impacts to the morning commute and slight
increase in snow amounts. Generally highlighted areas where
snow amounts >2.5" could be possible.

Tonight: Clear and cold conditions are expected as skies clear
quickly.  With light winds over the eastern half of the CWA and
fresh snow, have lowered temperatures significantly. Light winds
should allow us to avoid any headlines, but double digit below zero
numbers may be likely.

.LONG TERM...(Tuesday through Sunday)
Issued at 231 AM CST Mon Feb 5 2018

Tuesday: Models have continued to trend wetter with the next
shortwave moving into the area on Tuesday from the southwest. Broad
warm advection and upper divergence is expected to spread across the
region by mid-day Tuesday supporting the production of light snow
through the afternoon hours.  QPF amounts won't be high, but could
easily see the accumulation up to an inch of snow by time
precipitation moves east Tuesday evening. Have pushed PoPs in most
areas up to "likely" values.

Wednesday-Thursday: A stronger northern stream trough drops
southward Tuesday night, ushering in high pressure and below normal
temperatures for Wednesday. Unfortunately, the break from winter
weather will be a short one as a pair of troughs move the CONUS. A
broad mid-level baroclinic zone will become established late on
Thursday with the risk of light accumulating snow quickly increasing
by Thursday night into Friday morning.

Friday-Sunday: Specific details in this part of the forecast are as
clear as mud.  Medium range guidance has continued to shift
southward with the baroclinic zone on Friday likely in response to a
stronger lead northern wave pushing southward.  This would put a
lingering chance of snow south of Interstate 90 during the day on
Friday.  However, that's where details really begin to become
cloudy.  Large uncertainties continue with the track of a secondary
trough moving across the Pacific Northwest and into the Rockies
on Friday. GFS/ECMWF are significantly different with both the
amplitude and positioning of this wave and the ensemble approach
isn't of much help either given the large spread there. The end
result is a model blend that maintains low chance PoPs Friday,
Saturday and even into Sunday. Not an ideal solution, but this is
just a time period where there is little to no confidence in any
specific model solution at this point regarding precipitation. The
overall trend on temperatures would be to favor below normal
readings with the surface boundary south of the area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 514 AM CST Mon Feb 5 2018

Snow continues to make steady progress eastward, but we are
fighting a bit of dry air, so some of these initial returns are
going towards saturating the lower atmospheric profile. That
said, we should see a rapid decrease in ceilings and visibilities
by daybreak continuing through mid-day. IFR to LIFR conditions can
be expected in snow.

We'll see a rapid improvement to VFR conditions as north winds
arrive this afternoon. Mostly clear skies will prevail into
Tuesday morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until noon CST today for SDZ062-066-067-
     070-071.

MN...Winter Weather Advisory until noon CST today for MNZ089-090-098.

IA...Winter Weather Advisory until noon CST today for IAZ001>003-
     012>014-020>022-031-032.

NE...Winter Weather Advisory until noon CST today for NEZ014.

&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Dux
Hazardous weather outlook, Feb 5, 3:06 AM CST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
306 AM CST Mon Feb 5 2018

IAZ001-012-020-031-MNZ080-081-089-097-098-NEZ013-014-SDZ062-066-
067-069>071-060915-
Lyon IA-Sioux-Plymouth-Woodbury-Murray-Cottonwood-Nobles-
Pipestone-Rock-Dixon-Dakota-Minnehaha-Turner-Lincoln SD-Yankton-
Clay SD-Union-
306 AM CST Mon Feb 5 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

Snow will overspread the area by daybreak and continue to move
eastward through the morning. Snow is expected to exit the area by
mid-day, after producing potential accumulations of 1 to 3 inches.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Light snow will again overspread the area on Tuesday afternoon
and Tuesday evening. Accumulations will be on the light side, with
most areas receiving a dusting to an one inch of new snow.

Additional snowfall is possible on Thursday afternoon into Friday.
Light snow accumulations will be possible, however there remains
uncertainty on the track of multiple systems moving through the
region at the end of the week. Stay weather aware.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, though snow reports are
appreciated.

MNZ071-072-SDZ038>040-050-052>061-063>065-068-060915-
Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Charles Mix-Douglas-Hutchinson-Bon Homme-
306 AM CST Mon Feb 5 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Snow will overspread the area by daybreak and continue to move
eastward through the morning. Snow is expected to exit the area by
mid-day, after producing potential accumulations of a dusting to 2
inches. Portions of southeastern South Dakota could see up to
3 inches of snow.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Light snow will again overspread the area on Tuesday afternoon
and Tuesday evening. Accumulations will be on the light side, with
most areas receiving a dusting to an one inch of new snow.

Additional snowfall is possible on Thursday afternoon into Friday.
Light snow accumulations will be possible, however there remains
uncertainty on the track of multiple systems moving through the
region at the end of the week. Stay weather aware.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, though snow reports are
appreciated.

IAZ002-003-013-014-021-022-032-MNZ090-060915-
Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Ida-
Jackson-
306 AM CST Mon Feb 5 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.

.DAY ONE...Today and Tonight

Snow will overspread the after daybreak and continue to move
eastward through the morning. Snow is expected to exit the area by
early afternoon, after producing potential accumulations of 2 to
5 inches.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Light snow will again overspread the area on Tuesday afternoon
and Tuesday evening. Accumulations will be on the light side, with
most areas receiving a dusting to an one inch of new snow.

Additional snowfall is possible on Thursday afternoon into Friday.
Light snow accumulations will be possible, however there remains
uncertainty on the track of multiple systems moving through the
region at the end of the week. Stay weather aware.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, though snow reports are
appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Rock

When
February 5, 6:00 AM CST to 1:00 PM CST
Where
Rock forecast zone
Reported by
CoCoRaHS
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Light to moderate snow over a period of several hours brought from 2 to 4 inches of snowfall across portions of southwest Minnesota near the Iowa Border. Higher amounts were measured near Worthington (3.5 inches) and near Lakefield (1.8 inches).

Winter Weather, Nobles

When
February 5, 6:00 AM CST to 1:00 PM CST
Where
Nobles forecast zone
Reported by
COOP Observer
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Light to moderate snow over a period of several hours brought from 2 to 4 inches of snowfall across portions of southwest Minnesota near the Iowa Border. Higher amounts were measured near Worthington (3.5 inches) and near Lakefield (1.8 inches).

Winter Weather, Jackson

When
February 5, 6:00 AM CST to 1:00 PM CST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Light to moderate snow over a period of several hours brought from 2 to 4 inches of snowfall across portions of southwest Minnesota near the Iowa Border. Higher amounts were measured near Worthington (3.5 inches) and near Lakefield (1.8 inches).

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741277, 741278, 741279.